Alert archive / Indiana / Frost Advisories in 2018

Frost Advisory 2, NWS Northern Indiana

October 12, 201821 counties in Indiana; 4 counties in Ohio; 4 counties in Michigan

NWS Northern Indiana issued this frost advisory at Oct 12, 2018, 2:55 PM EDT for 21 counties in Indiana; 4 counties in Ohio; 4 counties in Michigan. It took effect at Oct 13, 2018, 5:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 2:55 PM EDT (18:55 UTC)
In effect from
Oct 13, 2018, 5:00 AM EDT
Expired
Oct 13, 2018, 9:00 AM EDT
In force
4 hr
Issued by
NWS Northern Indiana
All 29 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Defiance County, OH, Paulding County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 27 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS73 KIWX 121855
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
255 PM EDT Fri Oct 12 2018

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-004-015-
024-130800-
/O.NEW.KIWX.FR.Y.0002.181013T0900Z-181013T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Defiance-
Paulding-Van Wert-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, 
Bryan, Edgerton, Defiance, Sherwood, Hicksville, Paulding, 
Antwerp, Payne, Van Wert, and Ohio City
255 PM EDT Fri Oct 12 2018 /155 PM CDT Fri Oct 12 2018/

...FROST ADVISORY IN EFFECT FROM 5 AM EDT /4 AM CDT/ TO 9 AM EDT
/8 AM CDT/ SATURDAY...

The National Weather Service in Northern Indiana has issued a
Frost Advisory...which is in effect from 5 AM EDT /4 AM CDT/ to
9 AM EDT /8 AM CDT/ Saturday. 

HAZARDOUS WEATHER...

 * Areas of frost are expected to develop late tonight as
   temperatures fall into the low to mid 30s.

IMPACTS...

 * Tender vegetation may need to be covered or otherwise protected
   from cold temperatures late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
461 
WWUS73 KIWX 130038
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
838 PM EDT Fri Oct 12 2018

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-004-015-
024-130845-
/O.CON.KIWX.FR.Y.0002.181013T0900Z-181013T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Defiance-
Paulding-Van Wert-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, 
Bryan, Edgerton, Defiance, Sherwood, Hicksville, Paulding, 
Antwerp, Payne, Van Wert, and Ohio City
838 PM EDT Fri Oct 12 2018 /738 PM CDT Fri Oct 12 2018/

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM EDT /4 AM CDT/ TO
9 AM EDT /8 AM CDT/ SATURDAY...

HAZARDOUS WEATHER...

 * Areas of frost are expected to develop late tonight as 
   temperatures fall into the low to mid 30s. 

IMPACTS...

 * Tender vegetation may need to be covered or otherwise 
   protected from cold temperatures late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
073 
WWUS73 KIWX 130746
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
346 AM EDT Sat Oct 13 2018

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-004-015-
024-131300-
/O.CON.KIWX.FR.Y.0002.181013T0900Z-181013T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Defiance-
Paulding-Van Wert-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, 
Bryan, Edgerton, Defiance, Sherwood, Hicksville, Paulding, 
Antwerp, Payne, Van Wert, and Ohio City
346 AM EDT Sat Oct 13 2018 /246 AM CDT Sat Oct 13 2018/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...

HAZARDOUS WEATHER...

 * Areas of frost are expected to develop towards sunrise as 
   temperatures fall into the low to mid 30s. 

IMPACTS...

 * Tender vegetation may need to be covered or otherwise protected
   from cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
228 
WWUS73 KIWX 131253
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
853 AM EDT Sat Oct 13 2018

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-004-015-
024-131400-
/O.EXP.KIWX.FR.Y.0002.000000T0000Z-181013T1300Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Defiance-
Paulding-Van Wert-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, 
Bryan, Edgerton, Defiance, Sherwood, Hicksville, Paulding, 
Antwerp, Payne, Van Wert, and Ohio City
853 AM EDT Sat Oct 13 2018 /753 AM CDT Sat Oct 13 2018/

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT /8 AM CDT/ THIS
MORNING...

The Frost Advisory will expire at 9 AM EDT /8 AM CDT/ this
morning. 

HAZARDOUS WEATHER...

 * Areas of frost was expected towards sunrise this morning as 
   temperatures fell into the low to mid 30s. 

 * Temperatures are expected to warm into the upper 30s to lower 
   40s by 10 AM EDT/ 9 AM CDT. 

IMPACTS...

 * Tender vegetation may need to be covered or otherwise protected
   from cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. 
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this frost advisory went out at Oct 12, 2:40 PM EDT, 15 minutes earlier.

Area forecast discussion, Oct 12, 2:40 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
240 PM EDT Fri Oct 12 2018

.SYNOPSIS...
Issued at 1254 PM EDT Fri Oct 12 2018

A disturbance will track through late this afternoon into this
evening with a period of light rain. Cool and mainly dry weather
will be the story otherwise into this weekend and next week.
Highs will mainly be in the 50s and lows in the 30s. Areas of frost
is possible early Saturday morning when lows drop into the lower to
middle 30s.

&&

.SHORT TERM...(Tonight and Saturday)
Issued at 240 PM EDT Fri Oct 12 2018

Potent upstream sw over wrn IA will amplify ewd this period. Some
incorporation of mid level based moisture stream from TS Sergio seen
in vapor with fairly robust echo development noted upstream through
cntrl IL/ern MO. This will rapidly streak ene into the area by lt
aftn and linger in ern areas through late evening. Wetbulbing
upstream in IL has yielded pockets of snow though early day
insolation has warmed boundary layer here appreciably and should
stave off anything white.

Otherwise sharp/rapid clearing expected behind sharpening mid lvl
trough. Influx of additional cold advection along with rapid ewd
surge of sfc ridge should yield even colder temps approx sw half
overnight and will need another FR.Y to account for better potential
of frost.

&&

.LONG TERM...(Sunday through Thursday)
Issued at 240 PM EDT Fri Oct 12 2018

Some moderation expected Sun as low level return flow ramps ahead of
next incoming sw disturbance Sun night. While this sys is not as
amplified and tracks through the upper lakes, entrainment of Sergio
remains likely to result in another good chc of showers Sun night
especially considering sharp low level baroclinic zone likely to
induce robust H85-7 frontogenesis. Will hedge blend higher Sun
eve/overnight to account.

Quiet thereafter as substantial ridging expands sewd out of Canada
through mid week resulting in continued cool temps and dry wx.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1254 PM EDT Fri Oct 12 2018

Potent upstream shortwave and associated plume of deeper
ascent/moisture to swing through late this afternoon and evening
with a period of light rain at the terminals. Cigs will likely drop
into MVFR for a time, especially at KFWA where a brief period of IFR
cannot be ruled out. Quick improvement then later tonight as
subsidence/drying overspreads in wake of wave.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Frost Advisory from 5 AM EDT /4 AM CDT/ to 9 AM EDT /8 AM CDT/
     Saturday for INZ003>009-012>018-020-022>027-032>034.

MI...Frost Advisory from 5 AM to 9 AM EDT Saturday for MIZ078>081.

OH...Frost Advisory from 5 AM to 9 AM EDT Saturday for OHZ001.

LM...Small Craft Advisory until 5 AM EDT Saturday for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...T
LONG TERM...T
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 12, 2:55 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
255 PM EDT Fri Oct 12 2018

MIZ077-OHZ002-005-016-025-131000-
Berrien-Fulton OH-Henry-Putnam-Allen OH-
255 PM EDT Fri Oct 12 2018

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for frost exist Monday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-004-015-024-
131000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Defiance-Paulding-Van Wert-
255 PM EDT Fri Oct 12 2018 /155 PM CDT Fri Oct 12 2018/

...FROST ADVISORY IN EFFECT FROM 5 AM EDT /4 AM CDT/ TO 9 AM EDT
/8 AM CDT/ SATURDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

Frost is possible late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for frost exist Monday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-131000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
255 PM EDT Fri Oct 12 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Small craft advisory in effect through late tonight. Please see the
Marine Weather Message from our office for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions hazardous to small craft will be possible again next
week.

Nearby

Frost Advisories in Indiana, 2018Frost Advisories in Ohio, 2018Frost Advisories in Michigan, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.